South Dakota, 2015

Winter Storm and Winter Weather in South Dakota, March 2 to 3, 2015

March 2 to 3, 2015 · NWS UNR · 14 events in 14 counties and zones

A fast moving winter storm moved across the region during the overnight and early morning hours. The storm produced two to five inches of snow across much of southwest and south central South Dakota, with the heaviest amounts of snow along the Pine Ridge area of southwestern South Dakota.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A fast moving winter storm moved across the region during the overnight and early morning hours. The storm produced two to five inches of snow across much of southwest and south central South Dakota, with the heaviest amounts of snow along the Pine Ridge area of southwestern South Dakota. Gusty northwest winds around 40 mph early on the 3rd produced areas of blowing snow and reduced visibilities to a quarter mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 2, 4:25 PM MST, 35 minutes earlier.

Area forecast discussion, Mar 2, 4:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MST MON MAR 2 2015

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 223 PM MST MON MAR 2 2015

21Z SURFACE ANALYSIS HAD LOW PRESSURE OVER CENTRAL CO WITH TROUGH
INTO EASTERN ND. ARCTIC BOUNDARY NOSING INTO CENTRAL MT. WATER
VAPOUR HAD TWO SHORTWAVES OF INTEREST...ONE OVER SOUTHERN AB AND
ANOTHER OVER SOUTHWEST UT. MODELS ARE IN DECENT AGREEMENT WITH
EVOLUTION OF THESE FEATURES.

TONIGHT/TUESDAY...UT SHORTWAVE EJECTS INTO CENTRAL NE BY 12Z TUESDAY
AND THEN SCOOTS EAST. AB SHORTWAVE WILL DROP INTO MT. PREVIOUS
GUIDANCE SUGGESTED THESE WAVES MIGHT MERGE...BUT LATEST GUIDANCE AND
SATELLITE LOOPS INDICATE THIS WON/T HAPPEN. AS A RESULT...UT
SHORTWAVE WILL ROCKET TO THE NORTHEAST ON 150KT JET STREAK. LIFT IN
LEFT EXIT REGION OF JET WILL BE QUITE VIGOROUS CAUSING
CYCLOGENESIS OVER CO AS SURFACE LOW MOVES INTO EASTERN NE 12Z
TUESDAY AND THEN INTO THE GREAT LAKES BY 00Z WEDNESDAY. LOW WILL
GRAB ARCTIC AIR. NARROW BAND OF WELL-DEFINED FRONTOGENESIS
DEVELOPS AT LEADING EDGE OF ARCTIC AIR...LINKING UP WITH SYNOPTIC
LIFT. BAND OF LIGHT-MODERATE SNOW WILL OCCUR FROM SOUTHWEST INTO
CENTRAL SD WITH 3-5 INCHES LIKELY BY MIDDAY TUESDAY. ADDITIONAL
LIFT FROM SECONDARY SHORTWAVE WILL KEEP -SN GOING OVER NORTHEAST
WY/BLACK HILLS THROUGH TUESDAY AFTERNOON WHERE SLIGHTLY HIGHER
AMOUNTS EXPECTED. SOME UPSLOPE ENHANCEMENT OVER THE NORTHERN BLACK
HILLS PER FROUDE NUMBERS/BOUNDARY LAYER MOISTURE PROFILE.

MAIN ISSUE WILL BE GRADIENT BETWEEN 1035MB ARCTIC HIGH AND 1002MB
SURFACE LOW RESULTING IN GUSTY NORTHERLY WINDS. BLSN WILL BECOME A
PROBLEM OVER MUCH OF THE PLAINS WITH WORST WINDS/SNOW FROM KIEN TO
KPHP TO KICR...AND THUS HAVE UPGRADED TO WINTER STORM WARNING FOR
THOSE AREAS. REST OF CWA LOOKS OK WITH ADVISORY FOR NOW...BUT LATER
SHIFTS WILL NEED TO MONITOR FINAL POSITION OF SNOW BAND.

TUESDAY NIGHT...BITTERLY COLD WIND CHILLS EXPECTED WITH WIND CHILL
ADVISORIES LIKELY OVER PARTS OF THE AREA.

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 223 PM MST MON MAR 2 2015

ARCTIC HIGH SLIDES SOUTHEAST ACROSS THE DAKOTAS ON
WEDNESDAY...WITH BITTER COLD AIR REMAINING ACROSS THE AREA. WARMER
AIR WILL BEGIN TO BUILD INTO THE REGION LATER WEDNESDAY NIGHT AND
ESPECIALLY ON THURSDAY. MEDIUM RANGE MODELS GENERALLY IN GOOD
AGREEMENT FOR THE REST OF THE WEEK AND THE WEEKEND AS MAINLY DRY
NORTHWEST FLOW ALOFT REMAINS THROUGH THE PERIOD. A RIDGE OVER THE
WESTERN CONUS WILL SLOWLY MOVE EAST INTO THE ROCKIES OVER THE
WEEKEND. TEMPERATURES WILL BE ABOVE AVERAGE FRIDAY THROUGH
MONDAY...WITH HIGHS IN THE 40S AND 50S.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING
ISSUED AT 425 PM MST MON MAR 2 2015

A STRONG WEATHER DISTURBANCE WILL MOVE INTO NORTHEASTERN WYOMING AND
SOUTHWESTERN SOUTH DAKOTA AROUND OR SHORTLY AFTER 00Z...WITH FLIGHT
CONDITIONS DETERIORATING QUICKLY TO IFR/LIFR IN SNOW BY MID TO LATE
EVENING ACROSS THESE AREAS. SNOW AND IFR/LIFR CONDITIONS WILL SPREAD
QUICKLY NORTH AND EAST ACROSS MOST OF THE CWA OVERNIGHT...WITH THE
HEAVIEST SNOWFALL GENERALLY EXPECTED ACROSS PORTIONS OF THE BLACK
HILLS AND FAR SOUTHWEST SD...EASTWARD INTO SOUTH CENTRAL SD. SNOW
SHOULD TAPER OFF QUICKLY IN MOST AREAS TUESDAY MORNING.

A STRONG ARCTIC FRONT WILL ALSO DROP SOUTH THROUGH THE FORECAST AREA
THIS EVENING...INCREASING NORTH WINDS TO 20 TO 35 MPH WITH HIGHER
GUSTS THROUGH TUESDAY AFTERNOON. THIS WILL PRODUCE BLOWING SNOW AND
GREATLY REDUCED VISIBILITIES AT TIMES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 5 PM MST
     TUESDAY FOR SDZ024-025-027>029-041-072.

     WINTER STORM WARNING FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING
     TO NOON MST /1 PM CST/ TUESDAY FOR SDZ032-043-044-046-047-
     049.

     WINTER STORM WARNING FROM 8 PM THIS EVENING TO NOON MST TUESDAY
     FOR SDZ030-031-042.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO NOON MST
     TUESDAY FOR SDZ001-002-012>014.

     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO NOON MST
     TUESDAY FOR SDZ026-073-074.

WY...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 5 PM MST
     TUESDAY FOR WYZ054>058-071.

&&

SHORT TERM...HELGESON
LONG TERM...26
AVIATION...10
Hazardous weather outlook, Mar 2, 2:52 PM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MST MON MAR 2 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031415-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
252 PM MST MON MAR 2 2015 /352 PM CST MON MAR 2 2015/

...WINTER STORM WARNING LATE THIS EVENING THROUGH TUESDAY MORNING
FOR MUCH OF THE SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA PLAINS...
...WINTER WEATHER ADVISORY TONIGHT THROUGH TUESDAY AFTERNOON FOR
NORTHEAST WYOMING...THE BLACK HILLS...AND FAR SOUTHWEST SOUTH
DAKOTA...
...WINTER WEATHER ADVISORY FROM LATE THIS EVENING THROUGH TUESDAY
MORNING FOR THE REST OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FAST MOVING WINTER STORM WILL ENTER THE REGION TONIGHT...BRINGING
A PERIOD OF LIGHT TO MODERATE SNOW TO MUCH OF NORTHEAST WYOMING
AND WESTERN SOUTH DAKOTA. GUSTY NORTHWEST WINDS ARE EXPECTED. THE
COMBINATION OF SNOW AND WINDS WILL BRING A PERIOD OF GREATLY
REDUCED VISIBILITIES DUE TO BLOWING SNOW TONIGHT OVER THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE GUSTY WINDS...BLOWING SNOW AND REDUCED VISIBILITIES WILL
PERSIST INTO TUESDAY MORNING AND THEN SUBSIDE THROUGH THE
AFTERNOON.

STORM TOTAL SNOW ACCUMULATIONS WILL RANGE FROM AROUND AN INCH IN
FAR NORTHWEST SOUTH DAKOTA TO 3 TO 5 INCHES FROM SOUTHWEST INTO
SOUTH CENTRAL SOUTH DAKOTA. 3 TO 7 INCHES WILL FALL OVER THE BLACK
HILLS AND 3 TO 5 INCHES OVER NORTHEAST WYOMING.

HAZARDOUS TRAVEL CONDITIONS WILL RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Southern Black Hills

When
March 2, 5:00 PM MST to March 3, 9:00 AM MST
Where
Southern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Southern Foot Hills

When
March 2, 6:00 PM MST to March 3, 10:00 AM MST
Where
Southern Foot Hills forecast zone
Reported by
COOP Observer
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Custer Co Plains

When
March 2, 7:00 PM MST to March 3, 8:00 AM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Fall River

When
March 2, 7:00 PM MST to March 3, 10:00 AM MST
Where
Fall River forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Oglala Lakota

When
March 2, 7:00 PM MST to March 3, 9:00 AM MST
Where
Oglala Lakota forecast zone
Reported by
Trained Spotter
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Winter Storm, Hermosa Foothills

When
March 2, 7:00 PM MST to March 3, 8:00 AM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Haakon

When
March 2, 8:00 PM MST to March 3, 9:00 AM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
March 2, 8:00 PM MST to March 3, 9:00 AM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Storm, Pennington Co Plains

When
March 2, 9:00 PM MST to March 3, 9:00 AM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Weather, Northern Foot Hills

When
March 2, 11:00 PM MST to March 3, 7:00 AM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Bennett

When
March 2, 11:00 PM MST to March 3, 9:00 AM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Winter Storm, Mellette

When
March 3, 12:00 AM CST to 10:00 AM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
March 3, 12:00 AM CST to 11:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Winter Storm, Tripp

When
March 3, 2:00 AM CST to 12:00 PM CST
Where
Tripp forecast zone
Reported by
Trained Spotter
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558874, 558873, 558875, 558878, 558879, 558886, 558877, 558880, 558876, 558856, 558881, 558882, 558883, 558885.